August 14, 2012 in Features, Health

Calcium in large doses can have harsh side effects

Joe Graedon M.S.
 

Q. I was just visiting my mother, who took Fosamax for eight years. About three years ago, she decided to stop it and simply take calcium supplements. She is taking large quantities of calcium (5,000 to 7,000 mg per day) to “help her bones.”

She has lost a number of teeth, perhaps as a side effect of the Fosamax. With all the calcium she takes, though, why aren’t her teeth in better shape? Can too much calcium be detrimental?

Selfishly, perhaps, at age 54 I want to avoid these problems as I grow old. How can I keep my bones in good shape and grow old gracefully?

A. Your mother is taking far too much calcium. The upper limit considered safe for adults is 2,500 mg daily, about half to a third of her dose.

Many people figure that if a little calcium is necessary for strong bones (as it is), then a lot would work even better. But it does not. A careful review of the research shows that calcium supplements have been linked to kidney stones, constipation, coronary-artery calcification, heart attacks and strokes (Heart, June 2012).

We are sure neither you nor your mother would want to trigger a heart attack in the quest for strong bones, so we are sending you our Guide to Osteoporosis. In it you will find a discussion of preferred food sources of calcium along with advice on vitamin D and other nondrug approaches to osteoporosis prevention. We also discuss drugs used to treat bone loss.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. U-92, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.>

Q. A few weeks ago, you answered a question from someone who was desperate for Excedrin. I, too, had noticed that there was no Excedrin on the shelves.

It really wasn’t a problem for me, though. I bought the store brand, usually Walmart’s Equate Migraine Relief. It has the same formula (250 mg acetaminophen, 250 mg of aspirin and 65 mg caffeine) and works just as well for me.

A. Other readers also have found that Equate Migraine Relief is a good substitute for Excedrin. Some have found other house brands that work just as well, as this reader writes: “Other companies are now making similar formulations. I have found store-brand versions with the same ingredients.”

Q. I know many people have had a terrible time coming off sertraline. I wish you would tell people about my experience quitting another medicine, Xanax. It is addictive and very hard to stop.

My doctor had the local compounding pharmacy make up “gummy pills” similar to children’s gummy candies. They put a bit less of the drug in each gummy week by week so that I eventually got down to a minute amount. Although it was slow, it really helped reduce the withdrawal symptoms. I hope this will help others.

A. Thank you for this creative method. It should help those tapering off a drug that is hard to stop. That covers a wide range of medications, from alprazolam (Xanax) to zolpidem (Ambien). Other drugs that are best tapered gradually include clonazepam, citalopram, diazepam, lorazepam, omeprazole, prednisone and venlafaxine.

In their column, Joe and Teresa Graedon answer letters from readers. Email them via their Web site: www.PeoplesPharmacy.com.

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus